We prove that for any prime p there exists an algebraic action of the two-dimensional Witt group W2 (p) on an algebraic variety X such that the closure in X of the W2(p)-orbit of some point x ∈ X contains infinitely many W2(p)-orbits. This is related to the problem of extending, from the case of characteristic zero to the case of characteristic p, the classification of connected affine algebraic groups G such that every algebraic G-variety with a dense open G-orbit contains only finitely many G-orbits.
This is a preview of subscription content,to check access.
Access this article
D. N. Akhiezer, “Actions with a finite number of orbits,” Funct. Anal. Appl. 19 (1), 1–4 (1985) [transl. from Funkts. Anal. Prilozh. 19 (1), 1–5 (1985)].
V. I. Arnold, “Critical points of smooth functions,” in Proc. Int. Congr. Math., Vancouver, 1974 (Can. Math. Congr., Montreal, 1975), Vol. 1, pp. 19–39.
W. Fulton, Introduction to Toric Varieties (Princeton Univ. Press, Princeton, NJ, 1993), Ann. Math. Stud. 131.
G. Kempf, F. Knudsen, D. Mumford, and B. Saint-Donat, Toroidal Embeddings I (Springer, Berlin, 1973), Lect. Notes Math. 339.
D. Luna and Th. Vust, “Plongements d’espaces homogènes,” Comment. Math. Helv. 58, 186–245 (1983).
V. L. Popov, “Algebraic groups whose orbit closures contain only finitely many orbits,” arXiv: 1707.06914v1 [math.AG].
V. L. Popov, “Modality of representations, and packets for ö-groups,” in Lie Groups, Geometry, and Representation Theory: A Tribute to the Life and Work of Bertram Kostant (Springer, Cham, 2018), Prog. Math. 326, pp. 459–579.
M. Rosenlicht, “On quotient varieties and the affine embedding of certain homogeneous spaces,” Trans. Am. Math. Soc. 101 (2), 211–223 (1961).
J.-P. Serre, Groupes algébriques et corps de classes (Hermann, Paris, 1984), Publ. Inst. Math. Univ. Nancago 7, Actual. Sci. Ind. 1264.
D. A. Timashev, Homogeneous Spaces and Equivariant Embeddings (Springer, Heidelberg, 2011), Invariant Theory Algebr. Transform. Groups 8, Encycl. Math. Sci. 138.
É. B. Vinberg, “Complexity of action of reductive groups,” Funct. Anal. Appl. 20 (1), 1–11 (1986) [transl. from Funkts. Anal. Prilozh. 20 (1), 1–13 (1986)].
I am grateful to J.-P. Serre for comments.
In memory of I. R. Shafarevich
This article was submitted by the author simultaneously in Russian and English
Published in Russian in Trudy Matematicheskogo Instituta imeni V.A. Steklova, 2019, Vol. 307, pp. 212–216.
About this article
Cite this article
Popov, V.L. Orbit Closures of the Witt Group Actions. Proc. Steklov Inst. Math. 307, 193–197 (2019). https://doi.org/10.1134/S0081543819060117